MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74121150
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Scar Tissue (2060); Insufficient Information (4580)
Date of Event 02/16/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, after a bhr system had been implanted on an unspecified date, the plaintiff experienced an unspecified adverse event that was addressed via revision surgery on (b)(6) 2023.No additional information was provided.The current state of health of the patient is unknown.
 
Additional Manufacturer Narrative
H3, h6.It was reported that, after a bhr system had been implanted on an unspecified date, the plaintiff experienced an unspecified adverse event that was addressed via revision surgery on (b)(6) 2023.No additional information was provided.As of today, the devices, which were used in treatment have not been returned for evaluation.As no device part and batch numbers were provided for investigation, a complaint history review, manufacturing record review, or definite escalation actions review could not be performed.A review of the product¿s instructions for use was not possible due to limited information about the details of the event and device.Without basic part details or an alleged failure mode, no risk file review is possible.No further actions are required at this time.If more information is received, this investigation will be reopened.The requested supporting clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the unspecified complications.With the limited information provided, the patient impact beyond the reported revision cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H10.Additional information included in a1, a2, a3, b5, d1, d4, d6a, d6b, d10, g4 and h4.H11.Corrected information in h6 (health effect - clinical code and health effect - impact code).
 
Event or Problem Description
It was reported that, after a right bhr resurfacing system had been implanted on (b)(6) 2010, the plaintiff experienced pain and failure of the metal on metal prosthesis.The adverse event was addressed via revision surgery on (b)(6) 2023.During the revision surgery, the acetabular cup was found to be in good position and was left in place.The metallic femoral head was explanted and the system was transformed to a tha with an xlpe dual mobility insert + oxinium femoral head + polarstem femoral component.The current state of health of the patient is unknown.
 
Additional Manufacturer Narrative
H3, h6.It was reported that, after a right bhr resurfacing system had been implanted, the patient experienced pain and failure of the metal on metal prosthesis.The adverse event was addressed via revision surgery.During the revision surgery, the acetabular cup was found to be in good position and was left in place.The metallic femoral head was explanted and the system was transformed to a total hip a with an xlpe dual mobility insert + oxinium femoral head + polarstem femoral component.The current state of health of the patient is unknown.As of today, the implanted head, which was used in treatment has not been returned for evaluation, and the cup remains implanted and therefore cannot be tested.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head and cup, and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.No further escalation actions are required.The available medical documents were reviewed.The reported pain may be consistent with the ¿severe amount of scaring¿ noted intraoperatively.Scar tissue is known risk factor of hip surgery and is related to the surgical procedure and not the device.It cannot be concluded the reported scar tissue, and subsequent revision were associated with a mal performance of the implant or implant failure.The patient impact beyond the reported revision cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
RESURFACING FEMORAL HEAD 50MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17113667
Report Number3005975929-2023-00098
Device Sequence Number2491820
Product Code NXT
UDI-Device Identifier03596010502797
UDI-Public03596010502797
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/23/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/30/2014
Device Catalogue Number74121150
Device Lot Number09KW24991
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2023
Supplement Date Received by Manufacturer06/29/2023
10/16/2023
11/23/2023
Initial Report FDA Received Date06/12/2023
Supplement Report FDA Received Date06/30/2023
10/19/2023
11/23/2023
Date Device Manufactured10/31/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74120156 / 099244.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR
Patient SexMale